Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 91, NWS Midland/Odessa, TX

October 10, 2001Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 10, 2001, 1:22 PM CDT for Scurry County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 10, 2001, 1:22 PM CDT (18:22 UTC)
Expired
Oct 10, 2001, 1:45 PM CDT
In force
23 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Scurry County, TX

The radar

The San Angelo radar (KSJT), 143 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2001-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2425 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2001-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2425 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

861 
WUUS54 KMAF 101824
SVRMAF
TXC415-101845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
122 PM CDT WED OCT 10 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SCURRY COUNTY IN WEST TEXAS

* UNTIL 145 PM CDT

* AT 122 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF HERMLEIGH...OR ABOUT 13
  MILES SOUTHEAST OF SNYDER...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  DUNN...CHINA GROVE...INADALE AND HERMLEIGH

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH CAN BE
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3269 10088 3251 10090 3252 10066 3276 10067

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 11:22 AM CDT, 2 hours earlier.

Area forecast discussion, Oct 10, 11:22 AM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1122 AM CDT WED OCT 10 2001

UPDATED ZNS TO CHANGE POPS TO AREAL COVERAGE TERMS THIS AFTN. STRONG
CONVECTION ALREADY ONGOING THIS MORNING ACROSS S PLAINS ALONG CDFNT.
FNTL BOUNDARY SHOWING UP ON SATL/RADAR FM AROUND KHOB TO LAMESA TO
JAYTON. WELL DEFINED DRYLINE ANLYZD FM NR KINK TO W OF K6R6. AIRMASS
E OF DRYLINE MODERATELY UNSTABLE WITH OBJ ANLYS SHOWING CAPES IN
EXCESS OF 2000 J/KG THIS MORNING. EXPECT AIRMASS TO DESTABILIZE
FURTHER THIS AFTN WITH SCT CONVECTION ALONG FNT AND DRYLINE INTO EVE.
SEVERE THREAT ALSO INCREASING AS H3 JET LIFTS NE OUT OF OLD MEXICO
AND LLVL WINDS BACK AND STRENGTHEN TO MAINTAIN DEEP LAYER SHEAR
THROUGH 00Z THU. IN ALL AGREE WITH SPC DY1 OUTLOOK OF MODERATE RISK
AND OTHER PRODUCTS BEING UPDATED AS WELL TO REFLECT INCREASED SVR
THREAT AND POSSIBLE TORNADOES.

ALSO LOWERED HIGHS A BIT ACROSS NRN ZNS AS FNT ALREADY IMPACTING THAT
AREA AND MSAS ANLYS SHOWING GOOD PRESS RISES STILL IN ITS WAKE.
TEMPS RUNNING IN 50S FOR MOST PART ACROSS ERN NM/TX PNHDL SO TEMPS
MAY STRUGGLE TO WARM MUCH ONCE BOUNDARY PASSES.

.MAF...
TX...NONE.
NM...NONE.

COBB

In the hours before

Special weather statement, Oct 10, 11:39 AM CDT, 1 hour 43 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-102000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1139 AM CDT WED OCT 10 2001

...A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF THE
PERMIAN BASIN AND THE LOW ROLLING PLAINS...

...LARGE HAIL AND ISOLATED TORNADOES POSSIBLE...

.SYNOPSIS...
THE COMBINATION OF A COLD FRONT MOVING INTO THE PERMIAN BASIN....AN
UPPER LEVEL DISTURBANCE MOVING ACROSS NEW MEXICO...ABUNDANT AMOUNTS
OF LOW LEVEL MOISTURE OVER THE AREA...AND DAYTIME HEATING...WILL
RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS ACROSS
PORTIONS OF THE PERMIAN BASIN...THE LOW ROLLING PLAINS...THE LOWER
TRANS PECOS REGION...AND THE EDWARDS PLATEAU.

DAYTIME HEATING...MOISTURE...AND SUFFICIENT MID LEVEL LAPSE
RATES WILL RESULT IN HIGH LEVELS OF ATMOSPHERIC INSTABILITY.  WINDS
IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE ARE EXPECTED TO BE
FAVORABLE LATER THIS AFTERNOON AND EVENING FOR SCATTERED SEVERE
THUNDERSTORMS...WITH THE MAIN THREATS BEING LARGE HAIL AND ISOLATED
TORNADOES.

LATE TONIGHT A SECOND UPPER LEVEL DISTURBANCE WILL MOVE INTO FAR
WEST TEXAS.  THIS FAVORS A CONTINUATION OF THUNDERSTORMS ACROSS
PARTS OF THE PERMIAN BASIN AND THE TRANS PECOS REGION OVERNIGHT.

.THREATS...

SEVERE THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A
SNYDER TO BIG SPRING TO BIG LAKE LINE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A GAIL...TO
MIDLAND...TO FORT STOCKTON...TO THE BIG BEND NATIONAL PARK LINE.

LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE IN THE RISK AREA.
WIND GUSTS TO 65 MPH...VERY HEAVY RAINS...AND LIGHTNING ARE ALSO
POSSIBLE WITH SEVERE THUNDERSTORMS THAT DEVELOP LATER THIS AFTERNOON
AND EVENING.

STORM SPOTTER ACTIVATION IS ANTICIPATED BY EARLY AFTERNOON.

PV/03
Special weather statement, Oct 10, 12:07 PM CDT, 1 hour 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-102000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1207 PM CDT WED OCT 10 2001

...A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF THE
PERMIAN BASIN AND THE LOW ROLLING PLAINS...

...LARGE HAIL AND ISOLATED TORNADOES POSSIBLE...

.SYNOPSIS...
THE COMBINATION OF A COLD FRONT MOVING INTO THE PERMIAN BASIN....AN
UPPER LEVEL DISTURBANCE MOVING ACROSS NEW MEXICO...ABUNDANT AMOUNTS
OF LOW LEVEL MOISTURE OVER THE AREA...AND DAYTIME HEATING...WILL
RESULT IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS ACROSS
PORTIONS OF THE PERMIAN BASIN...THE LOW ROLLING PLAINS...THE LOWER
TRANS PECOS REGION...AND THE EDWARDS PLATEAU.

DAYTIME HEATING...MOISTURE...AND SUFFICIENT MID LEVEL LAPSE
RATES WILL RESULT IN HIGH LEVELS OF ATMOSPHERIC INSTABILITY.  WINDS
IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE ARE EXPECTED TO BE
FAVORABLE LATER THIS AFTERNOON AND EVENING FOR SCATTERED SEVERE
THUNDERSTORMS...WITH THE MAIN THREATS BEING LARGE HAIL AND ISOLATED
TORNADOES.

LATE TONIGHT A SECOND UPPER LEVEL DISTURBANCE WILL MOVE INTO FAR
WEST TEXAS.  THIS FAVORS A CONTINUATION OF THUNDERSTORMS ACROSS
PARTS OF THE PERMIAN BASIN AND THE TRANS PECOS REGION OVERNIGHT.

.THREATS...

SEVERE THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A
SNYDER TO BIG SPRING TO BIG LAKE LINE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF A GAIL...TO
MIDLAND...TO FORT STOCKTON...TO THE BIG BEND NATIONAL PARK LINE.

LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE IN THE RISK AREA.
WIND GUSTS TO 65 MPH...VERY HEAVY RAINS...AND LIGHTNING ARE ALSO
POSSIBLE WITH SEVERE THUNDERSTORMS THAT DEVELOP LATER THIS AFTERNOON
AND EVENING.

STORM SPOTTER ACTIVATION IS ANTICIPATED BY EARLY AFTERNOON.

PV/03

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.